Iowa, 2020

Ice Storm and Winter Storm in Iowa, November 9 to 10, 2020

November 9 to 10, 2020 · NWS FSD · 11 events in 11 counties and zones

Unusual warmth with a week of temperatures mainly in the 70s (even 50s and 60s on November 9 less than a day before this storm) was brought to an abrupt end as a deep trough of low pressure moved out of Rockies and into the Plains. An intense lower- to mid-level frontal zone oozed eastward as a strong jet lifted out across the Plains on November 10, initiating widespread precipitation.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
$40,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Unusual warmth with a week of temperatures mainly in the 70s (even 50s and 60s on November 9 less than a day before this storm) was brought to an abrupt end as a deep trough of low pressure moved out of Rockies and into the Plains. An intense lower- to mid-level frontal zone oozed eastward as a strong jet lifted out across the Plains on November 10, initiating widespread precipitation. More rapid shallow cooling occurred across northwest Iowa and led to a swath of freezing rain which accumulated from a tenth to a half inch during the overnight and morning hours, before changing to snow in the afternoon. Heavier and more persistent snowfall occurred with the deeper cooling to the northwest across southeast South Dakota, far northwest Iowa and southwest Minnesota, where amounts ranged from 3 to 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 9, 9:00 PM CST, 0 minutes earlier.

Area forecast discussion, Nov 9, 9:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
900 PM CST Mon Nov 9 2020

.UPDATE...
Issued at 859 PM CST Mon Nov 9 2020

Made some slight adjustments to the forecast this evening,
primarily across NW Iowa. Latest observations showed temps cooling
quicker than current forecast projected, so have lowered values over
the coming hours to match the current trend. While there are no
noticeable changes to the total snow accumulations, do have slightly
higher total ice accumulations, as some areas could now see just
over a tenth of an inch of ice. Lastly, given that temperatures have
cooled quicker than expected, have also gone ahead and bumped up
part of the Winter Weather Advisory and Watch to start at 06z rather
than 12z.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 352 PM CST Mon Nov 9 2020

Temperatures across the region have fallen into the upper 20s to
upper 30s, with northerly winds and light precip across northwestern
IA/southwestern MN. Expect lows tonight to fall into the 20s across
the region with clouds remaining. Lingering precip is possible
tonight over northwestern IA and southwestern MN where the 850mb
front continues to linger. Some uncertainty in how much/how long
precip holds on tonight with the dry air working into the area, but
expect any precip to be light.

Focus of the short term forecast has been on the snow amounts and
pops, particularly for Tuesday. Trends beginning this morning and
continuing this afternoon have shifted the upper low to the
northwest of previous model runs, while having it close off and
deepen over our region. Confidence has increased in banding
potential, but there is still some uncertainty in just how much snow
will fall and the exact location(s) of the banding. Ensembles have
continued to show a wide range of solutions and snow fall amounts.
For example, 12z GEFS plumes for FSD through 0z Wednesday have a 10"
range of solutions, with large spreads across a good portion of the
area.

Additionally, it appears as though there will be two bands: the
first a bit earlier in the day across portions of south-central SD
along the corridor 700mb frontogenesis and the second across
southwestern MN with the deepening upper low, better 850mb
frontogenesis and robust WAA. However, as previously mentioned,
there is still some uncertainty in the exact location given model
trends through the day today. Another trend since this morning has
been the uptick in QPF across the area (which has even been noted
with the 18z run of the NAM). This combination of banding potential
and higher QPF values have led to an increase in snow amounts. Have
issued a Winter Storm Watch for the areas most likely to see the
greatest amounts (5-7" or locally higher), and a Winter Weather
Advisory surrounding it (from 2-5" with locally higher), both from
Tuesday morning to Tuesday night. Trends in banding location and QPF
increases will need to be monitored for potential expansion or
upgrades as confidence increases. P-type looks to remain mostly
snow, with some freezing rain/sleet possible during the changeover
in northwestern IA, with less than a tenth of an inch of ice
expected.

In addition to the snowfall, expect plenty of clouds, with highs in
the 30s. Did lower highs a bit from the previous forecast. Clouds
decrease from west to east as the low moves off to the northeast
late Tuesday afternoon into Tuesday night, with diminishing precip
chances as it does so. Otherwise, expect lows Tuesday night into
Wednesday to fall into 20s.

.LONG TERM...(Wednesday through Monday)
Issued at 352 PM CST Mon Nov 9 2020

Overall, mainly quiet and dry through the extended with a
predominately westerly flow regime. Highs generally in the 40s with
lows in the 20s. Expect highs on Wednesday to be cooler in areas
with greater snowpack, and thus went closer to the 25th percentile
of model guidance, with highs in the upper 30s to upper 40s.

Models do hint at a shortwave moving through late Wednesday morning
into Thursday, which could bring some isolated precip chances to the
area, presently focused north of the Hwy 14 corridor. With model
uncertainty and focus on the short term, left the blend as is. Still
some model disagreement, but it does appear that Thursday will see
cooler temps with 850mb CAA and 925mb temps around -5 deg C.

Guidance shows another system for next weekend, which could bring
additional precipitation chances to the Tri-State area. However,
with a variance in model solutions at this time, will leave the
blend alone since confidence is low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 526 PM CST Mon Nov 9 2020

Current radar imagery shows showers continuing to diminish across our
area, with latest observations showing temperatures in the lower 30s
and winds out of the NW. As we head into the overnight period,
expect rain chances to gradually ramp up again along and east of I-
29, with a transition to snow forecast to occur near or shortly
after daybreak. While KHON looks to remain at VFR level during this
TAF cycle, expect KFSD and KSUX cigs and vsbys to remain at MVFR
levels for most of the day, with IFR levels possible at times during
the strongest bands. Otherwise, expect northwesterly to northerly
winds to prevail through tomorrow afternoon, before they turn more
westerly near sunset.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 6 AM to 6 PM CST Tuesday for
     SDZ065>070.

     Winter Storm Watch from midnight CST tonight through Tuesday
     afternoon for SDZ071.

     Winter Weather Advisory from 9 AM to 9 PM CST Tuesday for SDZ040-
     055-056-061-062.

MN...Winter Weather Advisory from 9 AM to 9 PM CST Tuesday for MNZ071-
     072-080-097-098.

     Winter Storm Watch from Tuesday morning through Tuesday evening
     for MNZ081-089-090.

IA...Winter Storm Watch from midnight CST tonight through Tuesday
     afternoon for IAZ001>003-012-013-020.

     Winter Weather Advisory from midnight tonight to 6 PM CST
     Tuesday for IAZ014-021-022-031-032.

NE...Winter Weather Advisory from midnight tonight to 6 PM CST
     Tuesday for NEZ013-014.

&&

UPDATE...SSC
SHORT TERM...SG
LONG TERM...SG
AVIATION...SSC
Hazardous weather outlook, Nov 9, 5:48 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
548 PM CST Mon Nov 9 2020

SDZ038-039-050-052>054-057>060-063-064-110000-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
548 PM CST Mon Nov 9 2020

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow will be possible on Tuesday, although the better chances will
be just east of the area. Less than an inch of accumulation is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ014-021-022-031-032-MNZ071-072-080-097-098-NEZ013-014-SDZ040-
055-056-061-062-065>070-110000-
Clay-Cherokee-Buena Vista-Woodbury-Ida-Lincoln-Lyon-Murray-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-
548 PM CST Mon Nov 9 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Light mixed precipitation with minor ice/snow amounts will be
possible tonight ahead of our next system.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow will begin to impact the area shortly after daybreak and will
persist throughout much of Tuesday. Total snow accumulations of 2
to 5 inches will be possible, though locally higher amounts
cannot be ruled out. Ice accumulations should remain less than one
tenth of an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012-013-020-MNZ081-089-090-SDZ071-110000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Cottonwood-Nobles-
Jackson-Union-
548 PM CST Mon Nov 9 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.

.DAY ONE...Tonight

Light mixed precipitation with minor ice/snow amounts will be
possible tonight ahead of our next system.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow will begin to impact the area shortly after daybreak and will
persist throughout much of Tuesday. Total snow accumulations of 5
to 7 inches will be possible, though locally higher amounts
cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm, 4 winter weather, 3 winter storm. Local standard time, as filed.

Ice Storm, Woodbury

When
November 9, 9:00 PM CST to November 10, 5:00 PM CST
Where
Woodbury forecast zone
Deaths
0 direct, 1 indirect
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Freezing rain overnight and through the morning resulted in ice accumulation of a quarter to half inch, especially on elevated surfaces, including powerlines. Brief power outages were reported. Snowfall developed later morning and through the afternoon, and accumulated to 3.0 inches at Sioux City. Slick roadways resulted in several accidents. An (indirect) fatality occurred on eastbound U.S. Highway 20 west of Moville shortly after 1200CST, when the driver and sole occupant of the vehicle left the road and rolled several times. Around the onset time of the freezing rain during the evening of November 9, more than 200 ducks were killed when they confused wet and ice-covered Highway 20 for wetlands and were hit by passing vehicles. Property damage costs are rough estimates.

Ice Storm, Cherokee

When
November 9, 10:00 PM CST to November 10, 5:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Freezing rain fell during the overnight and morning hours, accumulating to one-quarter inch on mainly elevated surfaces, including powerlines. Brief power outages were reported. Snowfall in the afternoon accumulated to 3.0 inches at Cherokee and 4 miles north of Cleghorn.

Ice Storm, Ida

When
November 9, 10:00 PM CST to November 10, 5:00 PM CST
Where
Ida forecast zone
Reported by
Emergency Manager
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Freezing rain during the overnight and morning hours produced an ice accumulation of around a half inch on mainly elevated surfaces, including powerlines. Brief power outages were reported. Light snowfall in the afternoon accumulated to 1.2 inches 5 miles north northwest of Holstein.

Winter Weather, Plymouth

When
November 9, 10:00 PM CST to November 10, 5:00 PM CST
Where
Plymouth forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Property damage
$10,000
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

A mix of sleet, freezing rain and freezing drizzle overnight and much of the morning accumulated ice to around a tenth of an inch, especially on elevated surfaces. Slick roadways resulted in an rollover accident along U.S. Highway 75 northwest of Le Mars, causing a pair of (indirect) injuries to the driver and one passenger, and (indirect) fatality to a backseat passenger. Precipitation changed to snow late morning, briefly heavy between 1200-1500CST. Snowfall totaled 5.3 inches at Arkon, 3.7 inches at Remsen, and 3.3 inches at Le Mars. Property damage costs are rough estimates.

Winter Weather, O'Brien

When
November 9, 10:30 PM CST to November 10, 6:00 PM CST
Where
O'Brien forecast zone
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

A mix of sleet, freezing rain and freezing drizzle overnight and much of the morning accumulated ice to around a tenth of an inch, especially on elevated surfaces. Precipitation changed to snow during the afternoon, briefly heavy between 1300-1600CST. Snowfall totaled 5.6 inches at Sanborn, 4.8 inches at Sheldon, and 3.6 inches at Primghar.

Ice Storm, Buena Vista

When
November 9, 11:00 PM CST to November 10, 5:00 PM CST
Where
Buena Vista forecast zone
Reported by
Law Enforcement
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Periods of freezing rain during the overnight and morning hours accumulated to a quarter inch on elevated surfaces, including powerlines. Brief power outages were reported. Light snowfall in the afternoon resulted in snowfall of 1.0 inch at Sioux Rapids and 0.5 inch at Storm Lake.

Winter Weather, Clay

When
November 9, 11:00 PM CST to November 10, 6:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Freezing rain and freezing drizzle overnight and much of the morning accumulated to one to two tenths of an inch, especially on elevated surfaces, including powerlines which resulted in brief power outages. Precipitation changed to snow during the midday and afternoon, and totaled 2.5 inches 4 miles west northwest of Everly and 1.7 inches at Spencer.

Winter Weather, Dickinson

When
November 9, 11:00 PM CST to November 10, 7:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Freezing rain and freezing drizzle overnight and much of the morning accumulated to one to two tenths of an inch, especially on elevated surfaces, including powerlines which resulted in brief power outages. Precipitation changed to snow during the midday and afternoon, and totaled 3.7 inches in Lake Park and 3.1 inches 4 miles northwest of Milford.

Winter Storm, Osceola

When
November 10, 12:30 AM CST to 6:00 PM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Snow was intermittently mixed with light freezing rain during the morning with up to a tenth of an inch ice accumulation. Snow continued through afternoon, and was briefly heavy between 1300-1600CST. Snowfall totaled 6.5 inches at Sibley.

Winter Storm, Sioux

When
November 10, 3:00 AM CST to 6:00 PM CST
Where
Sioux forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snowfall, briefly mixed with sleet or freezing drizzle during the morning, became heavy at times between 1300-1600CST. Slick roads caused a school bus carrying 12 students to slide off the road and roll in the ditch 5 miles west of Sioux Center, however, no injuries occurred. Accumulations reached 6.5 inches at Orange City and 6.0 inches at Rock Valley. Property damage costs are rough estimates.

Winter Storm, Lyon

When
November 10, 8:00 AM CST to 6:00 PM CST
Where
Lyon forecast zone
Injuries
0 direct, 1 indirect
Property damage
$4,000
Reported by
CoCoRaHS
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Snowfall, briefly mixed with sleet or freezing drizzle during the morning, became heavy at times between 1300-1600CST. Accumulations reached 6.5 inches near Larchwood. Hazardous travel resulted in several accidents, with one resulting in an (indirect) injury to a driver that lost control, left the roadway and rolled once in the north ditch along County Highway A34 near George. Property damage costs are rough estimates.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Woodbury2020-11-1021MaleVehicle/Towed TrailerIndirect
Winter Weather, Plymouth2020-11-1027MaleVehicle/Towed TrailerIndirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928567, 928534, 928541, 928610, 928600, 928394, 928585, 928589, 928598, 928609, 928605.